FRIDAY, June 22 (HealthDay News) -- A new report suggests that the common blood pressure drug olmesartan (Benicar) can cause symptoms that mimic celiac disease, leading to misdiagnosis and unnecessary treatment.
It's not clear how often people who take the blood pressure-lowering drug will develop the gastrointestinal problems that are similar to those caused by celiac disease. For the moment, though, the side effects appear to be unusual, said Dr. Peter Green, director of the Celiac Disease Center at Columbia University Medical School, who was not involved with the study.
Still, Green noted, his center has seen patients who developed celiac disease-like symptoms while taking olmesartan and some have been quite ill. "One went into kidney failure and needed dialysis," he said.
According to the new study from the Mayo Clinic in Rochester, Minn., 22 patients -- aged 47 to 81, average age 70 -- had symptoms of chronic diarrhea and weight loss of an average of 40 pounds. Fourteen of the patients needed to be hospitalized.
Tests showed that these patients didn't have celiac disease, a condition that causes gastrointestinal problems due to an allergy to gluten, which is found in products such as wheat and rye. However, all of the patients were taking olmesartan.
After they stopped taking the drug, all of the patients' symptoms improved; all but three went on to take other blood pressure medications.
It is not clear why the drug may cause the gastrointestinal symptoms, the study authors noted in the report published online June 21 in the Mayo Clinic Proceedings.
"These patients are usually elderly and have been on the drug for quite some time," said Green. Researchers should continue exploring the issue, he suggested.
While the study uncovered an association between celiac disease-like symptoms and use of olmesartan, it did not prove a cause-and-effect relationship.
"We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation," study author Dr. Joseph Murray, a Mayo Clinic gastroenterologist, said in a news release from the clinic. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."
"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome, they think about medications as a possible association," Murray said. "We've reported an association. What needs to be known next is the science to understand why there is such an association."
For more on celiac disease, visit the U.S. National Library of Medicine.
-- Randy Dotinga
SOURCES: Peter Green, M.D., director, Celiac Disease Center, and professor of clinical medicine, Columbia University Medical School, New York City; Mayo Clinic, news release, June 21, 2012; June 21, 2012, Mayo Clinic Proceedings, online
All rights reserved